Tampa, FL -- (SBWIRE) -- 09/01/2015 -- A new report highlights the potential hazards of a controversial but widely-used medication.
Investigative journalism firm ProPublica recently reported on the use of Coumadin, the most popular blood-thinning drug on the market, in nursing homes. The drug and its generic version, warfarin, are commonly prescribed to elderly patients with elevated risk of heart attack and stroke.
The problem with Coumadin is that dosages must be carefully calibrated and its effects closely monitored. Too much can result in bruising and uncontrollable bleeding; too little can fail to prevent life-threatening blood clots. The report found that nursing homes appear to be prone to failure to maintain appropriate dosages.
One alternative to blood-thinning drugs is pneumatic compression therapy equipment. These pressurized sleeves attach to patients' legs, where blood clots most often form, and stimulate blood flow by alternately squeezing and relaxing using compressed air. The result is decreased risk of clotting and accelerated healing with very few side effects.
Greg Grambor, president of Vascular PRN, a Florida-based distributor of compression therapy devices, said that while Coumadin and similar drugs have their place, doctors and caregivers who use compression therapy immediately see the benefits.
"Compression therapy is a boon to hospitals and especially nursing homes," Grambor said. "These devices are far safer than blood thinners for clot prevention. Once a clot has occurred, there may be no choice for the doctor other than to prescribe blood thinners. But before the clot forms, non-invasive pneumatic leg compression is the safest choice."
Grambor added that he believes understaffing in nursing homes is probably a major factor in Coumadin deaths and injuries.
"With blood thinners, excessive dosages can create life-or-death situations very quickly," Grambor said. "These patients need to be closely monitored, which can be very difficult in an understaffed nursing home. Compression therapy devices, on the other hand, are perfectly safe to leave on patients for quite some time."